Flash Flood, Worcester
- When
- May 17, 3:00 PM EST to 3:30 PM EST
- Where
- Worcester County, Berlin
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
Road closed at Timmons Town Road due to flooding.
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 17, 2:55 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT MON MAY 17 2004 .SYNOPSIS...HIGH PRESSURE RIDGE WILL REMAIN STATIONARY OFF THE MID ATLANTIC COAST THROUGH TUESDAY. A COLD FRONT WILL DROP ACROSS THE AREA WEDNESDAY AFTERNOON AND NIGHT. A SECOND FRONT WILL MOVE INTO THE REGION THURSDAY NIGHT INTO EARLY FRIDAY. && .DISCUSSION...THUNDERSTORM CLUSTERS HAVE FORMED ALONG WEAK BOUNDARIES...ONE IN PARTICULAR...A SEA BREEZE BOUNDARY OVER CENTRAL DELMARVA HAS TRIGGERED THUNDERSTORMS IN SOUTHERN MARYLAND. ONE CELL OVER NORTHERN WORCESTER COUNTY HAS BEEN ACTIVE FOR OVER 2 HOURS AND HAS PROMTED FLOOD STATEMENTS FOR PERSISTENT HEAVY DOWNPOURS. MULI-CELLULAR CLUSTERS OF STORMS WILL CONTINUE TO MOVE SLOWLY OVER THE NEXT FEW HOURS IN VICINITY OF BOUNDARIES MAINLY OVER EAST CENTRAL VIRGINIA TO DELMARVA. WARM MOIST UNSTABLE AIRMASS WILL PERSIST THROUGH THE WEEK...SO MENTION SHOWERS/THUNDERSTORMS IN FORECAST FOR THE AFTERNOON HOURS. BEST CHANCES SEEM TO BE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...TRIGGERED BY ACTIVE FRONT MOVING THROUGH MID ATLANTIC. AGAIN FRIDAY INTO THE WEEKEND...STORMS COULD DEVELOP ANYTIME DURING THE AFTERNOON AS ANOTHER FRONTAL BNOUNDARY APPROACHES FROM THE NORTH PUSHES SOUTH AND WEAKENS OVER THE AREA. && .MARINE...LIGHT SOUTHERLY FLOW...PICKING UP TO 15 TO 20 KTS BRIEFLY TUESDAY NIGHT AS LOW PASSES TO THE NORTH. && .AVIATION...GENERALLY VFR CONDITIONS...HOWEVER MVFR TO ISOLATED IFR CONDITIONS IN FOG OVERNIGHT...ESPECIALLY IN PLACES (SBY) RECEIVING THE BULK OF THE AFTERNOON/EVENING RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... SBY 64 82 65 80 / 20 30 30 30 OXB 63 77 66 78 / 20 30 30 30 WAL 65 82 66 80 / 10 30 30 30 FVX 63 85 64 85 / 20 30 30 30 RIC 64 85 66 84 / 20 30 30 30 PTB 64 85 66 85 / 20 30 30 30 AKQ 65 86 66 85 / 10 20 20 30 PHF 67 85 68 84 / 10 20 20 30 ORF 67 84 68 83 / 10 20 20 30 ECG 66 84 67 84 / 10 20 20 20 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 22/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT MON MAY 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181000- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE REGION TODAY. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 152 PM EDT MON MAY 17 2004 MDZ024-025-171815- INLAND WORCESTER MD-MARYLAND BEACHES MD- 152 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORM MOVING THROUGH WORCESTER COUNTY... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL WORCESTER COUNTY...OR ABOUT 13 MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR SHOWELL AT 200 PM EDT...BISHOP AT 205 PM EDT...BISHOPVILLE AT 210 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 223 PM EDT MON MAY 17 2004 MDZ022-024-025-171900- INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD- 223 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORM OVER WICOMICO AND WORCESTER COUNTIES... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL WORCESTER COUNTY...WITH THE STRONGEST STORM ABOUT 14 MILES WEST OF OCEAN CITY. THE STORMS WERE MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR WHALEYVILLE AND BERLIN AT 230 PM EDT...SHOWELL AT 235 PM EDT...BISHOP AND OCEAN PINES AT 240 PM EDT...BISHOPVILLE AT 245 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WITH THE STRONGEST STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 313 PM EDT MON MAY 17 2004 MDZ024-025-172001- INLAND WORCESTER MD-MARYLAND BEACHES MD- 313 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORMS TRACKING SLOWLY TOWARD OCEAN CITY... AT 305 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN DELAWARE TO NEAR BERLIN. THE STORMS WERE NEARLY STATIONARY...BUT WERE DRIFTING EAST AT AROUND 5 MPH. THE STORMS WILL SLOWLY APPROACH OCEAN CITY THROUGH 4 PM...AND WILL LIKELY WEAKEN AS THEY DRIFT EAST. RADAR ESTIMATED OVER 3 INCHES OF RAIN LOCALLY...AND ANOTHER INCH IS POSSIBLE BEFORE ENDING. THIS WILL RESULT IN PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU DO NOT KNOW HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND ANOTHER ROUTE. THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 337 PM EDT MON MAY 17 2004 MDZ021>023-172109- DORCHESTER MD-SOMERSET MD-WICOMICO MD- 337 PM EDT MON MAY 17 2004 ...THUNDERSTORMS EXPECTED TO DEVELOP WEST INTO SALISBURY...CAMBRIDGE AND CRISFIELD THROUGH 5 PM... AT 330 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN DELAWARE TO JUST WEST OF BERLIN AND BISHOPVILLE. THE STORMS WERE DRIFTING WEST AT AROUND 5 MPH. A SEA BREEZE WILL CONTINUE TO DRIFT WEST...TRIGGERING NEW THUNDERSTORMS OVER WICOMICO...SOMERSET AND DORCHESTER COUNTIES THIS AFTERNOON. RADAR ESTIMATED OVER 5 INCHES OF RAIN NEAR POWELLVILLE...AND AS THE STORMS DRIFT WEST...ISOLATED RAINFALL AMOUNTS OF 3 TO 6 INCHES OF RAIN ARE POSSIBLE IN OTHER LOCALIZED AREAS. HOWEVER...MOST AREAS WILL SEE 3 INCHES OR LESS. THE HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU DO NOT KNOW HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND ANOTHER ROUTE. THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 346 PM EDT MON MAY 17 2004 VAZ048-049-060>062-065>069-172100- AMELIA VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA- LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 346 PM EDT MON MAY 17 2004 ...THUNDERSTORMS ARE DEVELOPING OVER THE PIEDMONT OF VIRGINIA... AT 340 PM...RADAR SHOWED THUNDERSTORMS DEVELOPING JUST WEST OF CHASE CITY TO FARMVILLE AND FLUVANNA. THE STORMS WERE MOVING SLOWLY NORTHEAST AT 10 MPH...AND WILL AFFECT SOUTH HILL...VICTORIA...CREWE...FARMVILLE...CUMBERLAND...AMELIA AND FLUVANNA THROUGH 5 PM. THE STORMS WILL APPROACH AREAS FROM LOUISA THROUGH POWHATAN BY 5 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. 1 TO 2 INCHES OF RAIN WILL FALL LOCALLY...CAUSING PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
Road closed at Timmons Town Road due to flooding.
Purnell Crossing Road washed out between Willards and Powellville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405497, 5405498.